Heparin-induced thrombocytopenia

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

Thrombocytopenia and heparin exposure are common in critically ill patients, yet immune heparin-induced thrombocytopenia (HIT), a prothrombotic adverse effect of heparin, rarely accounts for thrombocytopenia in this patient population. The review discusses the clinical and laboratory features that distinguish HIT from non-HIT thrombocytopenia.

Recent findings

The frequency of HIT in heparin-exposed critically ill patients is approximately 0.3–0.5% versus at least a 30–50% background frequency of non-HIT thrombocytopenia. Most patients who form anti-PF4/heparin antibodies do not develop HIT, contributing to HIT overdiagnosis. Disseminated intravascular coagulation (DIC), particularly in the setting of cardiogenic or septic shock associated with ‘shock liver’, can cause ischemic limb gangrene with pulses, mimicking a clinical picture of HIT. However, whereas non-HIT-related DIC with microthrombosis can be treated with heparin, HIT usually requires nonheparin anticoagulation. HIT-associated DIC can result in an elevated INR, which could reflect factor VII depletion because of extrinsic (tissue factor) pathway-mediated activation of coagulation.

Summary

Greater understanding of the various clinical and laboratory features that distinguish HIT from non-HIT thrombocytopenia could help improve outcomes in patients who develop thrombocytopenia and coagulopathies in the ICU.

Related Topics

    loading  Loading Related Articles